Colorado, 2023

Flash Flood and Flood in Colorado, August 1 to 2, 2023

August 1 to 2, 2023 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced hail up to half dollar size and wind gusts around 60 mph across parts of Jefferson, Morgan. Washington and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to half dollar size and wind gusts around 60 mph across parts of Jefferson, Morgan. Washington and Weld counties. In addition, localized flash flooding occurred in the the Cameron Peak burn scar. Flash flooding was observed |along the lower part of County Road 44H in Buckhorn Canyon , and on County Road 43 at Streamside Road east of Glen Haven. Heavy rainfall also produced minor flooding between Pine and Buffalo Creek in southern Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 1, 1:35 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 1252 PM MDT Tue Aug 1 2023

...Flash Flood Watch remains in effect through midnight...

On the synoptic scale, the upper level ridge will be centered
Texas with a moist south/southwesterly flow over Colorado. A
combination of a very moist airmass, slow storm motions and moist
soils in areas already flooded from yesterday's rainfall have set
the table for another day for potential flash flooding. Storms
have been slow to develop over the higher terrain so far this
afternoon, but the HiRes models and the latest radar scans show
the coverage increasing then shifting east late this afternoon and
evening. SPC analysis show precipitable water values around one
inch in the foothills, 1.1 to 1.5 inch across the plains. Both
factors elevate the risk of flash flooding so the current flood
watch will remain in effect until midnight. WPC keeps most of the
forecast area in a marginal risk of excessive rainfall, with a
slight risk over Larimer County. There is a slight risk of severe
storms over the northeast plains as well, with MLCAPEs 1000-2000
j/kg this afternoon. Strong/severe wind gusts 55 to 65 mph most
likely but can't rule out hail to one inch in diameter possible.
Both of these have occurred up near Cheyenne a short time ago.
Most of the activity should taper off after midnight. On
Wednesday, there should be a slight decrease in MLCAPE and
precipitable water values, at least from the urban corridor
westward. MLCAPE values around Denver of 600-800 j/kg. Both values
still pretty high across the plains, PWAT of 1.2-1.3 inch with
MLCAPE of 1400-1800 k/kg. SPC still has areas east/southeast of
Denver in a marginal risk of severe on Wednesday. No Flash Flood
Watch planned for Wednesday, but that can be reassessed once
today's watch has expired.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1252 PM MDT Tue Aug 1 2023

The focus of convective activity shift primarily to the eastern
plains for Thursday as an upper-level shortwave clips northeastern
Colorado. Increased instability with MLCAPE values locally
exceeding 1,500 J/Kg and PW values ~150% of normal will support
a few strong afternoon/evening thunderstorms, especially in the
rural plains with parameters most favorable in the far NE corner
of the state. Steering level flow should be a little stronger and
keep storms moving, but with ample moisture still available and
some question as to preceding soil conditions, localized flooding
wouldn't be out of the question with the stronger storms, nor some
larger hail between 1-2" in diameter.

There's quite broad consensus in transient ridging for Friday and
a notable reduction in thunderstorm coverage. Nonetheless, at
least isolated afternoon showers and thunderstorms will remain
possible for most, and a little greater coverage over the higher
terrain. Temperatures will hold mostly steady with highs in the
upper 80's to near 90F for the lower elevations.

The break in our active pattern looks short-lived, as the upper
level pattern becomes much more supportive for stronger
thunderstorms by Saturday afternoon or evening. A more pronounced
shortwave and robust surface front will push south into Colorado
later in the day, with more favorable shear and an approaching jet
providing an additional dynamic boost under its left exit region.
Conditions should therefore be supportive of more widespread
thunderstorm coverage over the plains, with potential for several
severe storms and large hail.

We'll likely be a little drier by Sunday, and considerably cooler
in the post-frontal environment. Latest guidance has continued
the downward trend in temperatures, with increasing likelihood of
highs remaining in the 70's, well below normal.

Details are fuzzier for next week but big picture seems to suggest
general northwest flow aloft with ridging to our southwest, and
thus support at least isolated to scattered afternoon PoPs,
highest in the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Aug 1 2023

Generally VFR will prevail, however another round of
thunderstorms will move across the terminals with gusty winds,
heavy rain, and local visibility restrictions expected. The most
likely time will be between 21Z and 01Z. There is a lesser chance
of thunderstorms from 01z until 05z, with more showers vs storms
at that time. The wind will be light and variable at most of the
terminals, then shift to the northwest as the showers and storms
move across the terminals after 20-21z this afternoon. The wind
should eventually transition to a S/SW drainage after 04-05z this
evening.

&&

.HYDROLOGY...
Issued at 1252 PM MDT Tue Aug 1 2023

Very moist airmass in place with storms developing over the higher
terrain this afternoon. Slow storm motions coupled with high
precipitable water value around 1.10 inch according to the latest
ACARS sounding this afternoon. No changes to the burn areas in
the forecast matrix this afternoon/evening with a moderate risk
of flash flooding. The threat may be slightly lower on Wednesday,
but a moderate risk still looks reasonable for Wednesday as well.
The threat of flash flooding is not confined to the burn areas as
the Flash Flood Watch will remain in effect for much of the
forecast area through midnight tonight.

Depending on how precipitation plays out through tomorrow, some of
the stronger storms over the eastern plains Thursday evening could
carry the potential for localized flooding for areas that received
antecedent rainfall, despite slightly faster storm motions.

Friday looks drier with more isolated thunderstorm coverage, but
likely still enough to warrant an isolated threat of flash
flooding for the burn scars.

Some strong to severe thunderstorms will be possible late on
Saturday, with greater overall coverage and an increase in
localized flood potential.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035-036-
038>046-048>051.

&&

SHORT TERM...Cooper
LONG TERM...Rodriguez
AVIATION...Cooper
HYDROLOGY...Cooper/Rodriguez
Hazardous weather outlook, Aug 1, 8:58 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
958 AM MDT Tue Aug 1 2023

COZ030>051-021600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
958 AM MDT Tue Aug 1 2023

...FLOOD WATCH FOR THE I-25 URBAN CORRIDOR, FRONT RANGE
FOOTHILLS, NORTHEAST PLAINS, AND PORTIONS OF THE NORTHERN
MOUNTAINS NOON TODAY UNTIL MIDNIGHT TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The threat of flash flooding will remain in the forecast this
afternoon and evening as another round of storms with very heavy
rainfall move across the area. Numerous thunderstorms will
develop over the mountains in the early to mid afternoon hours,
spreading east across the I-25 Corridor through the late afternoon
hours and over the northeast plains this evening.

The strongest storms will be capable of producing 1.5 to over 2
inches of rain in 45 minutes or less. A couple storms may also
become severe with strong winds greater than 60 mph and hail up to
1.5 inches in diameter. The greatest threat of severe thunderstorms
appears to be along and Palmer Divide south and east of Denver.

Never drive through flooded roads or water of unknown depth. Avoid
recreational activities in or near burn areas today, have
multiple ways to receive warnings, and be ready to take action and
move to higher ground if a warning is issued for your area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood threat will continue on Wednesday afternoon and
evening. Storms that develop will be capable of producing locally
heavy rain and flash flooding.

Thursday and Friday will have decreased storm coverage, though
there will still be a low threat of flash flooding and a few
severe storms. Increased thunderstorm activity is possible again
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.

In the hours before

Special weather statement, Aug 1, 1:17 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
217 PM MDT Tue Aug 1 2023

COZ036-012100-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
217 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of central Jefferson
County through 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Junction, or 28 miles southwest of Denver, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morrison, Tiny Town, Buffalo Creek, Conifer, Pine Grove, South
Platte, Aspen Park, Pine Junction and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 10546 3952 10544 3950 10542 3952 10543
      3953 10542 3951 10541 3952 10539 3950 10534
      3952 10534 3956 10540 3964 10518 3939 10512
      3938 10544
TIME...MOT...LOC 2017Z 256DEG 8KT 3948 10538

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DANIELSON

The radar

The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
August 1, 1:47 PM MST
Where
Jefferson County, 0.69 mi S of Pine
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -105.330

Hail, Jefferson

When
August 1, 1:50 PM MST
Where
Jefferson County, 0.69 mi S of Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
39.410, -105.330

Flood, Jefferson

When
August 1, 2:00 PM MST to 4:00 PM MST
Where
Jefferson County, 0.69 mi S of Pine to Pine
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
39.410, -105.330

Minor flooding was observed around roadways in the vicinity to due to heavy rainfall.

Hail, Jefferson

When
August 1, 2:35 PM MST
Where
Jefferson County, 1.74 mi WNW of Buffalo Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -105.300

Hail, Jefferson

When
August 1, 2:50 PM MST
Where
Jefferson County, 0.69 mi S of Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
39.410, -105.330

Hail, Washington

When
August 1, 3:19 PM MST
Where
Washington County, 5.48 mi SW of Last Chance
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.680, -103.660

Thunderstorm Wind, Weld

When
August 1, 5:18 PM MST
Where
Weld County, 8.22 mi SSW of Grover
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -104.280

Thunderstorm Wind, Morgan

When
August 1, 6:02 PM MST
Where
Morgan County, 2.1 mi NE of Wiggins
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.250, -104.040

Flash Flood, Larimer

When
August 1, 11:00 PM MST to August 2, 2:30 AM MST
Where
Larimer County, 0.87 mi NE of Glen Haven to 7.97 mi N of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.460, -105.420

The Buckhorn Road, County Road 44H, was closed west of Stove Prairie Road due to flood damage. Water was also observed crossing County Road 43 at Streamside Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130634, 1130635, 1130784, 1130636, 1130637, 1130638, 1130639, 1130640, 1130777.